Wyoming, 2022

High Wind in Wyoming, December 1, 2022

December 1, 2022 · NWS UNR · 1 event in 1 county or zone

Strong southwest winds developed over portions of southern Campbell County during the overnight hours. Wind gusts to 60 mph were recorded southwest of Gillette.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong southwest winds developed over portions of southern Campbell County during the overnight hours. Wind gusts to 60 mph were recorded southwest of Gillette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Nov 30, 9:58 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Nov 30, 9:58 PM MST, 2 hours 2 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
958 PM MST Wed Nov 30 2022

.UPDATE...
Issued at 951 PM MST Wed Nov 30 2022

Gusty southwest winds still mostly on track for much of the Black
Hills. However, it now looks like the best potential for warning
level winds will occur during the day Thur as mixing and BH
induced PGF best overlap to help mix down the standing wave winds
aloft. Hence, extended all wind highlights through Thursday
afternoon, with additional extension possibly needed into Thur
night as downslope winds increase ahead of the advancing cold
front.

&&

.DISCUSSION...(This Evening Through Wednesday)
Issued at 117 PM MST Wed Nov 30 2022

Water vapor shows upper ridge axis over the Rockies with trof
just offshore the Pac NW. At the surface, high is shifting into
the eastern Dakotas with lee trof advancing east through MT/WY.
Temps early this afternoon are mainly in the 20s to mid 30s with a
bit of cirrus spilling over the ridge.

Lee trof continues to advance east tonight with a 5mb pressure
gradient setting up across the Black Hills. Soundings across the
Black Hills show 50-55kts of wind in the boundary layer starting
mid evening. HREF ensembles shows greater than 50% probability of
winds exceeding high wind warning criteria in the favored
downslope areas of the northern/central hills beginning around
03Z and spreading south/east into the southern hills, so have
opted for a high wind warning for all but the WY Black Hills.
Advisory winds look likely in portions of the northern foothills,
but lesser chances these stronger winds will reach the surface in
the eastern foothills. There is also some lower probabilities
that portions of southwest and south-central SD could reach
advisory levels overnight but will allow evening shift to take
another look.

Strong west/southwest downslope winds will continue on Thursday
with thermal ridge passing overhead. Winds especially in the
higher Black Hills could continue to reach near warnings levels
through the day, although warm advection and increasing cirrus
could limit this potential. Will let night further evaluate. High
temps on Thursday will reach close to 60 south/east of the Black
Hills, with low RH and elevated fire weather conditions.

Cold front will cross the region Thursday night as upper trof
shifts into the Northern Rockies, with gusty northwest winds
developing. Models continue their faster trend pushing the cold
front through, so have lowered the min temps for Thursday night in
our northwest while also lowering high in our south on Friday.
Post frontal snow is likely in our western 2/3rds of zones on
Friday, but NBM probs of greater than 2" are less than 20 percent,
so only minor accums expected from northeast WY through the Black
Hills into northwest SD. Winds will likely be very near advisory
levels on the western SD plains.

Temperatures will slowly moderate over the weekend. Northern
stream trof drops through the Rockies/Northern Plains early next
week with another cold front/chance of light snow.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Thursday Night)
Issued At 951 PM MST Wed Nov 30 2022

VFR conditions are expected through the forecast period. Gusty
southerly winds will continue through Thursday, esp on the NE WY
plains and BH. LLWS can be expected INVOF KRAP and the Black
Hills into early Thur morning.

&&

.FIRE WEATHER...
Issued At 117 PM MST Wed Nov 30 2022

Strong downslope winds (southwest-west) are expected to develop
tonight in the Black Hills, with some gusts of 50-60 mph likely.
Strong southwest to west winds will continue areawide on Thursday,
with the lowest RH on the western SD plains (20-30%). Cold front
will the push through Thursday night with gusty northwest winds
through Friday. Minor snow accums are possible Friday from
northeast WY into the northern Black Hills and northwest SD. Dry
with slowly moderating temps over the weekend.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 5 PM MST Thursday for SDZ024-028-029.
     Wind Advisory until 5 PM MST Thursday for SDZ025.
WY...None.
&&

Update...JC
DISCUSSION...Johnson
AVIATION...JC
FIRE WEATHER...Johnson
Hazardous weather outlook, Nov 30, 10:29 AM MST, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1029 AM MST Wed Nov 30 2022

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011400-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1029 AM MST Wed Nov 30 2022 /1129 AM CST Wed Nov 30 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A system crossing the region on Friday will bring gusty northwest
winds to the area, along with light snow. Gusts to 40-50 mph will
be possible. The best chances for snow will be across northwest
South Dakota, the northern Black Hills, and portions of northeast
Wyoming. At this time, accumulations of an inch or two are
expected, but these forecast amounts may change.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Nov 30, 10:37 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1037 PM MST WED NOV 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     NON-TSTM WND GST 6 W ROCHFORD            44.13N 103.84W
11/30/2022  M52 MPH          PENNINGTON         SD   MESONET

1011 PM     NON-TSTM WND GST 3 SE DWTN SPEARFISH     44.46N 103.82W
11/30/2022  M51 MPH          LAWRENCE           SD   MESONET

1015 PM     NON-TSTM WND GST 10 SW DWTN GILLETTE     44.17N 105.63W
11/30/2022  M54 MPH          CAMPBELL           WY   MESONET

1028 PM     NON-TSTM WND GST 6 W PARMELEE            43.32N 101.15W
11/30/2022  M51 MPH          TODD               SD   MESONET

&&

JC
Local storm report, Nov 30, 11:26 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1126 PM MST WED NOV 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     NON-TSTM WND GST 10 SW DWTN GILLETTE     44.17N 105.63W
11/30/2022  M58 MPH          CAMPBELL           WY   MESONET

1055 PM     NON-TSTM WND GST 4 E DWTN SPEARFISH      44.49N 103.79W
11/30/2022  M62 MPH          LAWRENCE           SD   AWOS

1100 PM     NON-TSTM WND GST 1 E LEAD                44.35N 103.75W
11/30/2022  M50 MPH          LAWRENCE           SD   MESONET

&&

WFO UNR

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeastern Crook

When
December 1, 12:00 AM MST to 2:00 AM MST
Where
Northeastern Crook forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Public

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059018.